Alert archive / Minnesota / Flash Flood Warnings in 2002

Flash Flood Warning 1, NWS Duluth, MN

June 10, 2002Koochiching County, Saint Louis County, Minnesota

NWS Duluth, MN issued this flash flood warning at Jun 10, 2002, 12:16 AM CDT for Koochiching County, Saint Louis County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2002, 12:16 AM CDT (05:16 UTC)
Expired
Jun 10, 2002, 3:15 AM CDT
In force
3 hr
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Koochiching County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 206 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 5.3 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2002-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2002-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
475 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDLH 100516
FFWDLH
MNC071-137-100815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1211 AM CDT MON JUN 10 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA
  NORTHWEST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA

* UNTIL 315 AM CDT

* AT 1211 AM THE KOOCHICHING COUNTY SHERIFF REPORTED FLASH FLOODING  
  IN THE WARNED AREA.

* THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING OVER THE WARNED AREA...
  RESULTING IN EXCESSIVE RAINFALL.

RAINFALL FROM ONE TO ONE AND A HALF INCHES PER HOUR HAS OCCURRED IN 
INTERNATIONAL FALLS...WITH TOTALS IN PARTS OF NORTHERN KOOCHICHING 
COUNTY FROM TWO TO FOUR INCHES. THE STORMS WITH THE HEAVY RAIN WILL 
MOVE THROUGH NORTHEAST KOOCHICHING COUNTY INTO NORTHWEST SAINT LOUIS 
COUNTY THROUGH 200 AM. KOOCHICHING COUNTY SHERIFF REPORTED WATER 
RUNNING OVER THE CURBS AND INTO BUILDINGS IN INTERNATIONAL FALLS. 

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED. MOVE TO HIGHER GROUND. STREAMS AND RIVERS MAY GO OVER 
THEIR BANKS.

.END

LAT...LON 4870 9443 4835 9442 4804 9246 4841 9241
          4863 9283

MELDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 10:15 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 9, 10:15 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1015 PM CDT SUN JUN 9 2002

STRONGEST STORMS HAVE BEEN FIRING IN INSTABILITY AXIS UP THE RED
RIVER VALLEY INTO NORTHERN MINNESOTA DUE TO LOW LEVEL CONVERGENCE
ABOUT A SURFACE TROUGH IN THAT AREA. 850MB JET UNDERFORECAST BY
ETA...IT WAS 50KT ON THE 00Z MON SOUNDING. 850MB WIND FORECAST
TO DECREASE OVERALL BY 12Z MON. HOWEVER...STILL EXPECT SOME
ADDITIONAL THUNDERSTORMS TO FORM OVER THE WARM FRONT...MAINLY
WESTERN AND NORTHERN ZONES.

.DLH...NONE.

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:08 PM CDTSevere Thunderstorm WarningDLHKoochiching52 min
Jun 9, 8:58 PM CDTSevere Thunderstorm WarningDLHKoochiching32 min
Jun 9, 10:45 PM CDTSevere Thunderstorm WarningDLHKoochiching60 min
Jun 9, 11:45 PM CDTSevere Thunderstorm WarningDLHKoochiching45 min

Nearby

Flash Flood Warnings in Minnesota, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.